Diana K. Cavanah; Zuhair K. Ballas
Cavanah D., Ballas Z.; Pseudoephedrine Reaction Presenting as Recurrent Toxic Shock Syndrome. Ann Intern Med. 1993;119:302-303. doi: 10.7326/0003-4819-119-4-199308150-00009
Download citation file:
Published: Ann Intern Med. 1993;119(4):302-303.
Adverse drug reactions are common and can have many clinical manifestations . Some of these reactions, such as the IgE-mediated reactions and the maculopapular rashes, are readily recognized as drug related. Other reactions, such as aseptic meningitis  or myocarditis , require a high index of suspicion for a drug-related cause. We describe a patient who had an adverse reaction to pseudoephedrine. Symptoms were the same as those seen in recurrent toxic shock syndrome.
An 18-year-old woman was referred for evaluation of a possible immunodeficiency causing recurrent toxic shock syndrome. Her problems began in August 1988 when she had a sore throat, nasal congestion, and a low-grade fever followed by development of a punctate, macular erythematous rash on her neck, wrists, and forearms. This rash progressed rapidly to confluent erythema over the trunk and extremities, including the palms and soles. She also developed angioedema of the hands and face, a temperature of 40 C, nausea and vomiting, profound fatigue, myalgia, diffuse arthralgias, and orthostatic hypotension. She was hospitalized and treated with antibiotics and intravenous fluids. Resolution of symptoms occurred over the next 48 to 72 hours, followed by skin desquamation, most prominently on the palms and soles. Similar episodes occurred in November 1988 and in September, October, November, and December 1989. No clear association of these episodes with menstruation was observed. Multiple cultures of the throat, axilla, groin, vagina, and rectum grew only normal flora.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Pulmonary/Critical Care, Multi-Organ Failure and Sepsis.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only